Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 17, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2004, 8:19 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 8:19 PM MDT (02:19 UTC)
- Expired
- May 22, 2004, 9:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 85 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2241 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 230219 CCA SVRBOU COC039-073-230300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED TO INCLUDE LIMON NATIONAL WEATHER SERVICE DENVER CO 816 PM MDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO NORTH CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES THE CITY OF LIMON * UNTIL 900 PM MDT * AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF LIMON...MOVING EAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GENOA AND LIMON. HAIL UP TO ONE AND A HALF INCHES IN DIAMETER WAS REPORTED 13 MILES SOUTH OF AGATE AT 815 PM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3942 10387 3928 10393 3925 10339 3952 10346 $$ GIMMESTAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:25 PM MDT, 5 hours 54 minutes earlier.
Area forecast discussion, May 22, 2:25 PM MDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 225 PM MDT SAT MAY 22 2004 .SHORT TERM...SVR TSTMS CONTG IN THE ERN PLAINS ATTM PRECLUDE A LENGTHY AFD THIS AFTERNOON. SWLY FLOW ALF IS MIXING DOWN INTO THE FOOTHILLS ALREADY...THIS PUSH OF DRIER DOWNSLOPING AIR WL MOVE EWD ACRS THE CWFA OVERNIGHT. THE MESOETA AND OTHER MDLS HAVE BEEN FAR TOO AGGRESSIVE SCOURING SFC DWPTS OUT OF THE ERN PLAINS THE PAST FEW DAYS. HWVR...THE SWLY FLOW...SUBSIDENCE AND AN ABSCENCE OF ANY UPPER LVL SUPPORT FOR CONVECTION PROVIDE ENUF EVIDENCE THAT TSTMS WL INDEED OCCUR EAST OF THE CWFA TMRW. WINDS ALF INCRS HEADING INTO SUNDAY AND AFTN RH WL BE QUITE LOW IN THE FOOTHILLS. WL HOLD OFF WITH FIRE WX HIGHLIGHTS FOR NOW AS SOME OF THE EXPECTED WINDY AREAS FOR TMRW HV RECEIVED A LTL PCPN THIS AFTN. TEMPS WL BE WRMR WITH SLY WINDS XPCTD IN THE PLAINS. .LONG TERM DISCUSSION...MAIN UPPER TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS SUNDAY NIGHT AND MONDAY...EFFECTIVELY PUSHING A WEAK FRONT THROUGH NORTHEAST COLORADO. AIRMASS COOLER AND TURNING MORE MOIST ONCE AGAIN BEHIND THE FRONT. HOWEVER...INSTABILITY WILL PROBABLY BE LACKING TO PRODUCE BIG STORMS. GOING LIMITED POPS SEEM REASONABLE. NOT MUCH CHANGES FOR TUESDAY ALTHOUGH COULD BE SEVERAL DEGREES COOLER DEPENDING ON AMOUNT OF STRATUS ACROSS THE PLAINS... WHICH THERE SHOULD BE PLENTY OF CONSIDERING MOIST UPSLOPE FLOW PERSISTING THROUGH MONDAY NIGHT AND TUESDAY. DRIER DOWNSLOPE FLOW STILL EXPECTED WEDNESDAY SO A DRY AND WARMER DAY WITH MORE SUNSHINE. UPPER TROUGH WHICH HAS BEEN OVER THE WESTERN US FOR THE PAST SEVERAL DAYS SHOWS SIGNS OF MOVING BY THURSDAY ACCORDING TO THE 00Z GFS. 00Z GFS SHOWS PART OF THIS TROUGH MOVING ACROSS SOUTHEASTERN COLORADO THURSDAY AFTERNOON. HOWEVER...LATEST GFS RUNS TRENDING FURTHER WEST...WHILE ECMWF KEEPS THE LOW OFF THE COAST OF CALIFORNIA AND THEN SHEARS IT OUT BY THURSDAY MORNING. THINK THAT 00Z GFS IS MUCH TOO PROGRESSIVE. THEREFORE...WILL GO WITH THE 12Z GFS RUN. THIS RUN SHOWS THE UPPER LOW WEAKENING AS IT EJECTS ACROSS COLORADO AS AN OPEN TROUGH THURSDAY NIGHT INTO FRIDAY. IN ADDITION...ANOTHER UPPER TROUGH DEEPENS OVER THE WEST ON FRIDAY. THIS TROUGH IS PROGGED TO MOVE ACROSS THE STATE ON SATURDAY. HOWEVER...TIMING OF THESE TROUGHS IS STILL IN QUESTION AND MAY BE SLOWER IF MODELS CONTINUES TO TREND FURTHER TO THE WEST. WITH SOME UNCERTAINTY STILL REMAINING IN THE MODELS HAVE NOT MADE ANY MAJOR CHANGES TO THE FORECAST. HOWEVER HAVE ADDED LOW POPS FOR FRIDAY AND SATURDAY CONSIDERING POTENTIAL FOR FRONTAL AND TROUGH PASSAGE. && .BOU WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH THROUGH 7 PM FOR THE EASTERN PLAINS...ZONES 42>46 AND 48>51. && 046/BARJENBRUCH/KALINA
Hazardous weather outlook, May 22, 10:47 AM MDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1047 AM MDT SAT MAY 22 2004 COZ030>051-231200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1047 AM MDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ABUNDANT SURFACE MOISTURE HAS CREPT BACK INTO THE NORTHEASTERN PLAINS THIS MORNING...MAKING THE ATMOSPHERE MORE CONDUCIVE FOR AFTERNOON THUNDERSTORM ACTIVITY. THE THUNDERSTORMS WILL FIRST DEVELOP OVER THE FOOTHILLS THIS MORNING AND WILL MIGRATE EASTWARD INTO THE PLAINS BY EARLY AFTERNOON. AN UPPER LEVEL DISTURBANCE ALONG WITH NEARBY JET ENERGY WILL HELP FURTHER SPAWN THUNDERSTORM ACTIVITY THIS AFTERNOON. THERE IS A THREAT OF SEVERE STORMS EAST OF I-25 AFTER 1 PM WITH THE PRIMARY THREAT BEING LARGE HAIL. THE AREA WITH THE BEST CHANCE OF SEEING SEVERE WEATHER WILL ROUGHLY BE IN A LINE FROM FORT LUPTON EXTENDING NORTHEASTWARD ALONG I-76. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS JUST A SLIGHT RISK OF THUNDERSTORMS FROM TIME TO TIME NEXT WEEK. THE THREAT OF ANY SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM.
In the hours before
Local storm report, May 22, 3:12 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL STERLING 40.65N 103.21W
05/22/2004 1.75 INCH LOGAN CO TRAINED SPOTTER
0244 PM HAIL WILLARD 40.55N 103.48W
05/22/2004 1.75 INCH LOGAN CO LAW ENFORCEMENT
&&
FBLocal storm report, May 22, 3:27 PM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
327 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 3 SE PADRONI 40.74N 103.13W
05/22/2004 LOGAN CO AMATEUR RADIO
BRIEF TOUCHDOWN
0307 PM HAIL STERLING 40.65N 103.21W
05/22/2004 1.75 INCH LOGAN CO TRAINED SPOTTER
0244 PM HAIL WILLARD 40.55N 103.48W
05/22/2004 1.75 INCH LOGAN CO LAW ENFORCEMENT
&&
FBLocal storm report, May 22, 3:29 PM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 3 SE PADRONI 40.74N 103.13W
05/22/2004 LOGAN CO TRAINED SPOTTER
BRIEF TOUCHDOWN
0307 PM HAIL STERLING 40.65N 103.21W
05/22/2004 1.75 INCH LOGAN CO TRAINED SPOTTER
0244 PM HAIL WILLARD 40.55N 103.48W
05/22/2004 1.75 INCH LOGAN CO LAW ENFORCEMENT
&&
FBLocal storm report, May 22, 4:00 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND GST 5 S SEDGWICK 40.86N 102.53W
05/22/2004 60 MPH SEDGWICK CO TRAINED SPOTTER
UNABLE TO OPEN HOUSE DOOR
0320 PM TORNADO 3 SE PADRONI 40.74N 103.13W
05/22/2004 LOGAN CO TRAINED SPOTTER
BRIEF TOUCHDOWN
0307 PM HAIL STERLING 40.65N 103.21W
05/22/2004 1.75 INCH LOGAN CO TRAINED SPOTTER
0244 PM HAIL WILLARD 40.55N 103.48W
05/22/2004 1.75 INCH LOGAN CO LAW ENFORCEMENT
&&
FBLocal storm report, May 22, 4:22 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL SW HOLYOKE 40.58N 102.30W
05/22/2004 0.75 INCH PHILLIPS CO TRAINED SPOTTER
0357 PM TSTM WND GST 5 S SEDGWICK 40.86N 102.53W
05/22/2004 60 MPH SEDGWICK CO TRAINED SPOTTER
UNABLE TO OPEN HOUSE DOOR
0320 PM TORNADO 3 SE PADRONI 40.74N 103.13W
05/22/2004 LOGAN CO TRAINED SPOTTER
BRIEF TOUCHDOWN
0307 PM HAIL STERLING 40.65N 103.21W
05/22/2004 1.75 INCH LOGAN CO TRAINED SPOTTER
0244 PM HAIL WILLARD 40.55N 103.48W
05/22/2004 1.75 INCH LOGAN CO LAW ENFORCEMENT
&&
FBSpecial weather statement, May 22, 5:38 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 538 PM MDT SAT MAY 22 2004 COZ042>046-048>051-230038- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-LOGAN COUNTY- WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 538 PM MDT SAT MAY 22 2004 ...TORNADO WATCH NUMBER 249 CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF NORTHEASTERN COLORADO HAS BEEN CANCELLED. THE THUNDERSTORMS THAT PRODUCED SEVERE WEATHER THIS AFTERNOON HAVE MOVED INTO SOUTHWESTERN NEBRASKA. GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:16 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.